Alert archive / Illinois / Heat Advisories in 2016

Heat Advisory 2, NWS Quad Cities, IA

July 24, 2016Clinton County, Jackson County, Iowa; Carroll County, Jo Daviess County, Stephenson County, Illinois

NWS Quad Cities, IA issued this heat advisory at Jul 24, 2016, 4:08 AM CDT for Clinton County, Jackson County, Iowa; Carroll County, Jo Daviess County, Stephenson County, Illinois. It took effect at Jul 24, 2016, 11:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 24, 2016, 4:08 AM CDT (09:08 UTC)
In effect from
Jul 24, 2016, 11:00 AM CDT
Expired
Jul 24, 2016, 7:00 PM CDT
In force
8 hr
Issued by
NWS Quad Cities, IA

Counties Clinton County, IA, Jackson County, IA, Carroll County, IL, Jo Daviess County, IL, Stephenson County, IL

The radar

The Quad Cities radar (KDVN), 70 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2016-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2016-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3732 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
3.5
Supercell composite
23.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this heat advisory went out at Jul 24, 3:48 AM CDT, 20 minutes earlier.

Area forecast discussion, Jul 24, 3:48 AM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
348 AM CDT SUN JUL 24 2016

.SYNOPSIS...
Issued at 330 AM CDT Sun Jul 24 2016

The latest SFC analysis was indicating a cool front acrs central mn
extending back acrs the MO RVR valley and into western KS.
Associated warm front was making a little push northward from
southwestern MN into far northwestern IL. Mid to upper 70 SFC DPTs
away from earlier rain cooled areas were pooling acrs the CWA. SFC
based CAPE was pushing 3500 J/KG acrs southeastern IA but was
currently capped off. Aloft, the current water vapor loop was
indicating a digging upper level wave over southern Manitoba, with a
secondary vort max acrs central MN embedded in cyclonic flow putting
the squeeze on the upper ridge periphery acrs the upper MS RVR
Valley.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CDT Sun Jul 24 2016

Today...With all the SFC moisture out there, will have to watch for
at least patchy fog through sunrise. The other thing will be the AC
field seen on the IR imagery acrs northeastern IA ahead of the front
currently in NW IA. With some signs of at least subtle H85 MB
moisture advection and convergence into these areas through 14z to
15z, will keep slight CHC POPs acrs the northwestern into northern
CWA the first half of the morning. The majority of the models are
dry this morning, but a few develop at least isolated elevated
showers and storms in these areas. Will then walk slight to low CHC
POPs east and southeast acrs the rest of the CWA during the rest of
the day as the front sags thru the local forecast area. With a
thermal cap to deal with and marginal frontal convergence, there may
not be much development along this feature during the day, but if a
storm cell could initialize and become surface based with all the
available CAPE/buoyancy and frontal vcnty shear, could easily see a
severe storm develop as well as produce locally torrential rainfall.
Best convective chances may come late in the day acrs the far
eastern CWA...tailing back southwestward into far southeastern IA
and NE MO.

Now for another round of heat. Barring too much convective debris
and cloud cover, have highs around 90 to the lower 90s along and
ahead of the incoming front. These kind of ambient temps as well as
SFC DPTs pooling ahead of the front in the upper 70s to around 80
drive heat index readings back to 100 to 108 or so. The highest
values expected along and east of the MS RVR up into Whiteside
County. Taking into account the accumulative effect of high heat and
humidity the past three plus days, will go with another Excessive
Heat Advisory along and pre-frontal for much of the southeastern two
thirds of the DVN CWA. As for other areas more supportive of heat
advisory conditions as well as neighboring office coordination, will
go with an advisory for Clinton and Jackson Co's IA into far NW IL
from late morning through early evening.

Tonight...With some signs of at least marginal nocturnal convergence
along the front, will keep low to moderate CHC POPs going acrs the
southern third to quarter of the CWA tonight in the vcnty of the
frontal boundary. Marginal severe storm threat along with locally
heavy rain remain factors in these areas into the overnight. to the
northwest, post-frontal cooling and drier sfc DPT advection to bring
about lows in the mid 60s in at least the northwestern third of the
area.   ..12..

.LONG TERM...(Monday through next Saturday)
ISSUED AT 330 AM CDT Sun Jul 24 2016

High pressure will provide more benign weather to start out the work
week, with a break from thunderstorms along with lower humidity and
near normal temperatures. From midweek into next weekend, a
developing active NW flow aloft will return daily chances for
thunderstorms.

Monday and Tuesday: High pressure rolling through the area will
bring in a more continental airmass. High low level moisture levels
from recent rainfall and mature crops will keep dewpoints at least
in the 60s. This may lead to fog due to light winds and clear skies
under the high Monday night and early Tuesday morning, which is not
currently mentioned, but will need to be considered in later
forecasts. Stayed near a guidance blend with highs from the mid 80s
north to upper 80s south.

Will continue a several day stretch of low confidence thunderstorm
chances Wed through Sat, based on a blend of models with slightly
different timing of shortwaves and frontal systems in this period.
After a minor mid week warming trend, highs are shown trending
slightly cooler late week into the weekend with upper 70s to lower
80s and lows back into the lower to mid 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
ISSUED AT 1115 PM CDT Sat Jul 23 2016

Storms moved out of the area this evening, and the rest of the
night should see clearing skies. A front remains stretched across
the region, and could provide a focus for storms to follow should
they develop in northwest Iowa during the early morning hours. At
this time, the chance for storms overnight is too low to mention
in the local TAFs, but this is something to watch for. Otherwise,
there is also some potential for fog to affect TAF sites overnight.
Thunderstorms will again be possibly Sunday. A cold front will
cross the region during the day Sunday, shifting the wind to the
northwest and ending the rain chances once it moves through.

&&

.DVN Watches/Warnings/Advisories...
IA...Heat Advisory from 11 AM this morning to 7 PM CDT this evening
     for Clinton-Jackson.

     Excessive Heat Warning from 11 AM this morning to 7 PM CDT this
     evening for Des Moines-Henry IA-Jefferson-Lee-Louisa-
     Muscatine-Scott-Van Buren-Washington.

IL...Heat Advisory from 11 AM this morning to 7 PM CDT this evening
     for Carroll-Jo Daviess-Stephenson.

     Excessive Heat Warning from 11 AM this morning to 7 PM CDT this
     evening for Bureau-Hancock-Henderson-Henry IL-McDonough-
     Mercer-Putnam-Rock Island-Warren-Whiteside.

MO...Excessive Heat Warning from 11 AM this morning to 7 PM CDT this
     evening for Clark-Scotland.

&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...Sheets
AVIATION...dmd
Hazardous weather outlook, Jul 23, 10:19 AM CDT, 17 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1019 AM CDT SAT JUL 23 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241530-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1019 AM CDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS WILL CONTINUE TODAY INTO THIS EVENING.
HEAT INDEX READINGS OF 100 TO 115 ARE EXPECTED AND WITH THE
ACCUMULATIVE EFFECT OF SEVERAL DAYS OF HIGH HUMIDITY AND HEAT...AN
EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH EARLY THIS
EVENING.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS NORTH OF HIGHWAY
30 IN IOWA AND ILLINOIS...MAINLY FOR TONIGHT. THE MAIN THREATS
WILL BE DAMAGING WIND AND TORRENTIAL RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA
SUNDAY...THEN MAINLY SOUTH OF INTERSTATE 80 SUNDAY NIGHT. THERE IS
A MARGINAL THREAT FOR SEVERE STORMS SUNDAY AFTERNOON AND
EVENING...ESPECIALLY ALONG AND EAST OF THE MISSISSIPPI RIVER. THE
MAIN SEVERE WEATHER THREATS ARE DAMAGING WIND AND HEAVY RAINFALL.

HOT AND HUMID CONDITIONS WILL LINGER SUNDAY WITH HEAT INDEX
READINGS POSSIBLY AS HIGH AS 100 TO 105 DURING THE AFTERNOON
HOURS.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY. IT IS TOO
SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT NORTH OF HIGHWAY
30 IN IOWA AND ILLINOIS.

HAASE

In the hours before

Local storm report, Jul 23, 10:09 PM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1009 PM CDT SAT JUL 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND GST     1 N INDEPENDENCE        42.49N 91.89W
07/23/2016  E55.00 MPH       BUCHANAN           IA   TRAINED SPOTTER

            WIND GUSTS ESTIMATED 45-55 MPH

0330 PM     TSTM WND GST     1 WNW INDEPENDENCE      42.47N 91.91W
07/23/2016  M65.00 MPH       BUCHANAN           IA   TRAINED SPOTTER

            VERY HEAVY RAIN AND WINDS TO 65 MPH.

0335 PM     HEAVY RAIN       1 N INDEPENDENCE        42.49N 91.89W
07/23/2016  U0.00 INCH       BUCHANAN           IA   TRAINED SPOTTER

            TORRENTIAL RAIN HAS REDUCED VISIBILITY TO A FEW FEET.

0335 PM     TSTM WND DMG     1 N INDEPENDENCE        42.49N 91.89W
07/23/2016                   BUCHANAN           IA   TRAINED SPOTTER

            4 INCH DIAMETER BRANCH SNAPPED OFF TREE

0335 PM     TSTM WND GST     1 N INDEPENDENCE        42.49N 91.89W
07/23/2016  E65.00 MPH       BUCHANAN           IA   TRAINED SPOTTER

            WIND ESTIMATED 60 TO 65 MPH

0349 PM     TSTM WND GST     1 S HAZLETON            42.60N 91.91W
07/23/2016  E70.00 MPH       BUCHANAN           IA   EMERGENCY MNGR

            WIND ESTIMATED 70 TO 80 MPH DOWNED TREES AT CAMPGROUND

0349 PM     TSTM WND DMG     1 S HAZLETON            42.60N 91.91W
07/23/2016                   BUCHANAN           IA   EMERGENCY MNGR

            TREES DOWN AT CAMPGROUND.

0359 PM     HEAVY RAIN       INDEPENDENCE            42.47N 91.89W
07/23/2016  U0.00 INCH       BUCHANAN           IA   TRAINED SPOTTER

            WATER OVER THE CURBS IN INDEPENDENCE. SMALL CREEKS AND
            STREAMS ARE RISING RAPIDLY DUE TO TORRENTIAL RAIN.

0403 PM     HEAVY RAIN       1 E INDEPENDENCE        42.47N 91.88W
07/23/2016  M2.25 INCH       BUCHANAN           IA   TRAINED SPOTTER

            STILL RAINING

0403 PM     TSTM WND DMG     1 E INDEPENDENCE        42.47N 91.88W
07/23/2016                   BUCHANAN           IA   TRAINED SPOTTER

            NUMEROUS BRANCHES AND TREE LIMBS DOWN ACROSS TOWN.

0410 PM     TSTM WND DMG     MANCHESTER              42.49N 91.46W
07/23/2016                   DELAWARE           IA   PUBLIC

            2 ESTIMATED 8 INCH DIAMATER TREES DOWN. REPORT VIA
            TWITTER. TIME ESTIMATED BY RADAR.

0419 PM     HEAVY RAIN       JESUP                   42.48N 92.07W
07/23/2016  M3.60 INCH       BUCHANAN           IA   TRAINED SPOTTER

            1 HOUR RAINFALL.

0421 PM     TSTM WND DMG     NW DELHI                42.43N 91.33W
07/23/2016                   DELAWARE           IA   TRAINED SPOTTER

            3 LIMBS APPROXIMATELY 6 TO 12 INCHES IN DIAMETER WERE
            DOWN.

0424 PM     HEAVY RAIN       WSW QUASQUETON          42.39N 91.76W
07/23/2016  E1.61 INCH       BUCHANAN           IA   TRAINED SPOTTER

            1.61 INCHES RAIN BETWEEN 3:45 AND READING AT 4:30.  WINDS
            AND HEAVY RAIN FOR ABOUT 20 MINUTES. LEAVES AND TWIGS
            DOWN. NO OTHER DAMAGE NOTED. POND FORMED IN FRONT PASTURE
            FROM HEAVY RAIN. FREQUENT LIGHTING.

0424 PM     HEAVY RAIN       1 N INDEPENDENCE        42.49N 91.89W
07/23/2016  M1.77 INCH       BUCHANAN           IA   COCORAHS

            RAINFALL IN 30 MINUTES. WATER ON STREETS ON WEST SIDE OF
            TOWN.

0425 PM     TSTM WND DMG     HOPKINTON               42.34N 91.25W
07/23/2016                   DELAWARE           IA   TRAINED SPOTTER

            SEVERAL LARGE TREES AND BRANCHES DOWN. VIA FACEBOOK.
            REPORT WAS DELAYED AND TIME ESTIMATED USING RADAR.

0436 PM     FLASH FLOOD      INDEPENDENCE            42.47N 91.89W
07/23/2016                   BUCHANAN           IA   TRAINED SPOTTER

            FLASH FLOODING IN INDEPENDENCE GRAVEL ROAD AT HIGH SCHOOL
            COMPLEX IS WASHED OUT. THE PARKING LOT IS UNDER WATER.

0441 PM     TORNADO          WORTHINGTON             42.40N 91.12W
07/23/2016                   DUBUQUE            IA   TRAINED SPOTTER

            SPOTTER REPORTED A TORNADO NEAR WORTHINGTON.

0448 PM     TORNADO          FARLEY                  42.44N 91.01W
07/23/2016                   DUBUQUE            IA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED A TORNADO GOING UP AND DOWN NEAR
            FARLEY.

0450 PM     TSTM WND GST     MONTICELLO              42.24N 91.19W
07/23/2016  M50.00 MPH       JONES              IA   EMERGENCY MNGR

            WINDS AT THE JONES COUNTY FAIRGROUNDS NEAR MONTICELLO
            ESTIMATED 50 TO 60MPH

0505 PM     HEAVY RAIN       5 WSW HOPKINTON         42.32N 91.34W
07/23/2016  M1.66 INCH       DELAWARE           IA   COCORAHS

            1.66 INCHES IN THE PAST 40 MINS

0510 PM     TSTM WND GST     CASCADE                 42.30N 91.01W
07/23/2016  M40.00 MPH       DUBUQUE            IA   PUBLIC

            WIND 31 GUSTING TO 40

0515 PM     FLASH FLOOD      1 WNW INDEPENDENCE      42.47N 91.91W
07/23/2016                   BUCHANAN           IA   TRAINED SPOTTER

            HEAVY RAIN DETAILS 2.50-2.74 DURATION 40 MINUTES. STORM
            TOTAL RAINFALL FOR THE FIRST STORM EVENT THIS EVENING.
            STREAMS ARE OUT OF BANKS IN SPOTS. SOME LOCALIZED FLASH
            FLOODING CONTINUES IN SPOTS.

0528 PM     TSTM WND DMG     GALENA                  42.42N 90.43W
07/23/2016                   JO DAVIESS         IL   911 CALL CENTER

            POWER LINE DOWN

0530 PM     HEAVY RAIN       WYOMING                 42.06N 91.00W
07/23/2016  M1.50 INCH       JONES              IA   EMERGENCY MNGR

0530 PM     TSTM WND DMG     WYOMING                 42.06N 91.00W
07/23/2016                   JONES              IA   EMERGENCY MNGR

            PARTIAL TREES DOWN - TIME ESTIMATED

0550 PM     FLASH FLOOD      DUBUQUE                 42.50N 90.69W
07/23/2016                   DUBUQUE            IA   AMATEUR RADIO

            DOWNTOWN DUBUQUE HAS WATER OVER SEVERAL ROADS INCLUDING
            CENTRAL AVENUE AND JACKSON STREETS WITH SEVERAL STREETS
            CLOSED.

0600 PM     HEAVY RAIN       NE HOPKINTON            42.34N 91.25W
07/23/2016  M1.74 INCH       DELAWARE           IA   COCORAHS

            1.74 INCHES IN THE PAST 60 MINS. MINOR FLOODING. MULTIPLE
            TREES AND BRANCHES DOWN IN TOWN

0618 PM     HEAVY RAIN       1 E INDEPENDENCE        42.47N 91.88W
07/23/2016  M2.75 INCH       BUCHANAN           IA   TRAINED SPOTTER

0630 PM     FLASH FLOOD      MONTICELLO              42.24N 91.19W
07/23/2016                   JONES              IA   EMERGENCY MNGR

            1.5 FEET OF WATER ON TRACK AT FAIRGROUNDS.

0635 PM     HEAVY RAIN       SSW MAQUOKETA           42.06N 90.67W
07/23/2016  M1.50 INCH       JACKSON            IA   TRAINED SPOTTER

            RAINFALL IN PAST 30 MINUTES. RAIN CONTINUES.

0638 PM     TSTM WND GST     S ELWOOD                42.00N 90.73W
07/23/2016  E40.00 MPH       CLINTON            IA   LAW ENFORCEMENT

            SOUTH OF LOST NATION/ELWOOD PEA SIZED HAIL, HEAVY RAIN
            AND GUST WINDS UP TO 40 MPH REPORTED BY DEPUTY.

0646 PM     HEAVY RAIN       NE MAQUOKETA            42.07N 90.67W
07/23/2016  M2.00 INCH       JACKSON            IA   TRAINED SPOTTER

            LESS THAN AN HOUR

0720 PM     HEAVY RAIN       DAVIS                   42.42N 89.42W
07/23/2016  M0.75 INCH       STEPHENSON         IL   COCORAHS

            THERE IS SOME PONDING OF WATER IN THE YARD

0737 PM     TSTM WND GST     CLINTON MUNICIPAL AIRPO 41.83N 90.33W
07/23/2016  M44.00 MPH       CLINTON            IA   AWOS

0935 PM     HEAVY RAIN       4 ENE FREEPORT          42.32N 89.57W
07/23/2016  M1.00 INCH       STEPHENSON         IL   TRAINED SPOTTER

            0.85 INCHES OF RAIN FELL IN A 15 TO 20 MINUTE PERIOD AND
            THEN THE RAIN GRADUALLY TAPERED OFF.

&&

TES
Local storm report, Jul 23, 11:36 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1136 PM CDT SAT JUL 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TORNADO          3 SW DELHI              42.40N 91.37W
07/23/2016                   DELAWARE           IA   PUBLIC

            VIDEO OF NARROW TORNADO CROSSING THE SOUTHWEST PORTION OF
            LAKE DELHI.

&&

UTTECH

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 4:08 AM CDTExcessive Heat WarningDVNDes Moines, Henry, Jefferson, Lee, Louisa, Muscatine and 3 more15 hr
Jul 23, 7:00 PM CDTSevere Thunderstorm WarningDVNCarroll, Whiteside60 min
Jul 24, 5:22 PM CDTSpecial Weather StatementDVNPutnam53 min
Jul 24, 5:16 PM CDTSpecial Weather StatementDVNScotland59 min
Jul 24, 6:37 PM CDTSevere Thunderstorm WarningDVNClark, Scotland53 min

Nearby

Heat Advisories in Illinois, 2016Heat Advisories in Iowa, 2016Every heat advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.